Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 107, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Sep 18, 2002, 10:04 PM EDT for Harrison County, West Virginia. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 18, 2002, 10:04 PM EDT (02:04 UTC)
- Expired
- Sep 18, 2002, 10:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Harrison County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 10:20 PM EDT | Hail 1.75 | Wolf Summit, WV | |
| Sep 18, 10:25 PM EDT | Hail 1 | Clarksburg, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 2.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1423 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
518 WUUS51 KRLX 190204 SVRRLX WVC033-190230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 1004 PM EDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARRISON COUNTY IN WEST VIRGINIA... * UNTIL 1030 PM EDT... * AT 1003 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF WEST MILFORD...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...BRIDGEPORT... CLARKSBURG...NUTTER FORT...SALEM...SHINNSTON AND STONEWOOD. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. .END/TRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:07 PM EDT, 57 minutes earlier.
Area forecast discussion, Sep 18, 9:07 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 907 PM EDT THU SEP 18 2002 ********************************************************************* 907 PM EDT THU SEP 18 2002 BUSIER EVENING THAN EXPECTED. SOME LOCALLY HEAVY RAINS IN A FEW LOCATIONS AND A COUPLE WIND DAMAGE REPORTS. STILL SOME STORMS FIRING ALONG THE MOISTURE BOUNDARY MOVING NORTHEASTWARD ACROSS CWA. GOING TO STICK WITH THINKING CURRENTLY IN GRIDS AND LEAVE A 30 POP IN OVERNIGHT. RUC/ETA STILL INDICATING SMALL TOUGH-TO-TIME RIPPLES TO MOVE ACROSS OVERNIGHT. WITH MOISTURE IN PLACE CAN NOT RULE OUT REDEVELOPMENT DESPITE LOSS OF HEATING. LOW TEMPERATURES LOOK PRETTY GOOD...NOT EXPECTING MUCH FURTHER FALL IN TEMPERATURE GIVEN JUICY DEWPOINTS. DID TWEAK THE HOURLY TEMPS A BIT. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/CL ********************************************************************* 300 PM EDT THU SEP 18 2002 ...TONIGHT THROUGH THURSDAY NIGHT... PLENTY OF MOISTURE OVER THE REGION BUT MODELS HAVING DIFFICULTY WITH TIMING OF SMALL WAVES THAT SERVE AS KICKERS. WILL CONTINUE WITH SMALL POPS TONIGHT AND THURSDAY. DUE TO UNCERTAINTY...WILL KEEP THU NIGHT DRY FOR NOW. MODELS HAVE ALSO BEEN A BIT LOW ON DAYTIME TEMPERATURES...SO WILL GO ABOVE GUIDANCE ON THURSDAY. ...FRIDAY THROUGH WEDNESDAY... MODELS ARE COMING TOGETHER ON THE STRONG COLD FRONT TO MOVE ACROSS OUR REGION. EVEN THOUGH THE ETA IS STILL A BIT SLOWER THAN THE AVN...BOTH MODELS HAVE THE FRONT COMING THROUGH SOMETIME SATURDAY NIGHT. THE EFFECTS OF THE FRONT IN TERMS OF SIGNIFICANT CLOUDS AND RAINFALL WILL BE MAINLY ON SATURDAY INTO SATURDAY EVENING...AND IT LOOKS LIKE A SIGNIFICANT RAINFALL EVENT. AHEAD OF THE FRONT ON THE DAY FRIDAY...IT WILL BE QUITE WARM AND HUMID WITH SCATTERED AFTERNOON THUNDERSTORMS. DRY WEATHER WILL RETURN SUNDAY AND REMAIN WITH US THROUGH TUESDAY OR WEDNESDAY OF NEXT WEEK AS COOL CANADIAN HIGH PRESSURE BUILDS IN. .END/RY/JMV ********************************************************************* 1014 AM EDT WED SEP 18 2002 LARGE AREA OF CLEAR SKIES OVER SOUTHERN COUNTIES WILL MOVE NORTHWARD AND FILL IN WITH CUMULUS. SHOULD BE SOME GOOD SUNSHINE BREAKS HOWEVER...SO FEEL PARTLY CLOUDY WOULD BE BETTER WORDING. THIS WILL ALSO ALLOW FOR A BIT WARMER TEMPERATURES FOR THIS AFTERNOON. IMPULSE OVER TN/SOUTHERN KY SHOULD BE EFFECTING SOUTHERN COUNTIES BY LATE THIS AFTERNOON. ********************************************************************* 320 AM EDT WED SEP 18 2002 TODAY AND TONIGHT... MODELS IN GENERAL AGREEMENT WITH PUSHING WARM FRONT THROUGH CWA TODAY. BEST CHANCE FOR RAIN WILL BE WITH THIS FRONT THIS MORNING. PLENTY OF MOISTURE WILL BE AROUND AND WEAK VORT IS EXPECTED TO MOVE THROUGH THIS EVENING. CHC POPS AGAIN SHOULD SUFFICE. TEMPS ARE IN LINE WITH REST OF NDFD CLUSTER AND ONLY MAKE A FEW ADJUSTMENTS HERE AND THERE. THURSDAY THROUGH TUESDAY... OVERALL...FCST VERY SIMILAR TO PREVIOUS PACKAGE. HAVE ADDED TIMING TO PCPN FOR THURSDAY AND FRIDAY. WHILE MODELS CONTINUE TO SHOW MOISTURE COMING INTO THE REGION OVER THE NEXT SEVERAL DAYS...A FOCUSING MECHANISM IS LACKING AFTER A SHORTWAVE PASSES EARLY THURSDAY MORNING. OTHER THAN DAYTIME HEATING...HAVING A HARD TIME SEEING MUCH PCPN UNTIL FRONT ARRIVES LATE FRI NIGHT THROUGH MID AFTERNOON SATURDAY. ALSO HAVE THINNED CLOUDS A LITTLE MAINLY DURING THE NIGHT TIME HOURS...EXPECT SLIGHTLY WARMER MAXES BOTH THURS AND FRI. HAVE GONE TOWARD WARMER AVN NUMBERS AS NGM SEEMS TO CLOUDY AND WET. AVN AND ETA BOTH SHOW A WEAKENING INITIAL FRONT STALLING TO THE WEST OF THE AREA FRI NIGHT. THIS WILL LEAVE PLENTIFUL MOISTURE FOR THE NRN STREAM COLD FRONT TO USE ON SAT. THIS MAY ALLOW FOR A LONGER PCPN PERIOD FRI NIGHT. MAY NEED HIGHER POPS...WILL LEAVE FOR DAY SHIFT TO COORDINATE. OTHERWISE..HIGH PRESSURE MOVES IN FOR THE REST OF THE WEEKEND. THIS PART OF THE FCST IS UNCHANGED.
In the hours before
Special weather statement, Sep 18, 6:06 PM EDT, 3 hours 58 minutes before
OHZ083-086-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 606 PM EDT WED SEP 18 2002 AS OF 6 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A HEAVY THUNDERSTORM MOVING NORTHEAST ACROSS GALLIA COUNTY...AND ANOTHER STRONG THUNDERSTORM MOVING NORTHEAST ACROSS JACKSON COUNTY. THE GALLIA COUNTY STORM HAD BEEN PARTICULARLY STRONG AND PERSISTENT. HEAVY RAINFALL...ALONG WITH STRONG GUSTY WINDS...AND PERHAPS SMALL HAIL WILL ACCOMPANY THESE STORMS. RAINFALL COULD EXCEED ONE INCH WITHIN ONE HOUR. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. .END/TRM
Special weather statement, Sep 18, 6:16 PM EDT, 3 hours 48 minutes before
OHZ085-WVZ008-182315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 616 PM EDT WED SEP 18 2002 AS OF 610 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A HEAVY THUNDERSTORM MOVING NORTHEAST ACROSS NORTHERN JACKSON COUNTY...CLOSE TO THE OHIO RIVER. HEAVY RAINFALL...ALONG WITH STRONG GUSTY WINDS...AND PERHAPS SMALL HAIL WILL ACCOMPANY THIS STORM. RAINFALL COULD EXCEED ONE INCH WITHIN ONE HOUR. THE STORM WILL MOVE ACROSS THE RAVENSWOOD AREA AS IT MOVES THROUGH NORTHERN JACKSON COUNTY...AND MAY ALSO AFFECT EXTREME EASTERN MEIGS COUNTY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. .END/TRM
Special weather statement, Sep 18, 6:41 PM EDT, 3 hours 23 minutes before
WVZ036-182330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 641 PM EDT WED SEP 18 2002 AS OF 630 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A HEAVY THUNDERSTORM MOVING NORTHEAST ACROSS EXTREME EASTERN FAYETTE COUNTY. HEAVY RAINFALL...ALONG WITH STRONG GUSTY WINDS...AND PERHAPS SMALL HAIL WILL ACCOMPANY THIS STORM. RAINFALL COULD EXCEED ONE INCH WITHIN ONE HOUR. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.